[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] my race


It's interesting how much we all differ. When I'm involved in physical
exertion, and my bg goes low, it's muscular weakness that is my first
symptom. And this routinely clicks in at 70 (3.8). It seems I have a
much higher threshold. But all my energy just dissappears. What's my
muscular mix? I short, stocky, broad shoulders, powerful muscles, but I
CANNOT run long distances!

I recently had a hypo goof as well. I was a passenger in the car of a
senior colleague, who was giving me a lift to an opera house where we
both had a performance that evening. I'd had an active morning and no
time for lunch, but hey! I'm on a pump, so these things don't matter.
Soon into the journey I felt slightly hypo, so I discreetly took 5
glucose tabs (about 15g) from my pocket. Half an hour later I still felt
a bit "odd", so I took another 5 tabs. But I didn't want to create an
"incident" by demanding we stop for some emergency food, and the
conversation was flowing well... I felt fine, but by the time we arrived
2 hours later, and I got out of the car, I realised I was badly hypo,
and had been for most of the journey. I finished off the rest of my
glucose tabs and headed off alone for a meal. Of course, my body by this
stage was demanding FOOOOD, so I binged... then pumped myself full of
insulin to accomodate. But my whole bg and metabolism by this point was
in a mess. My carb ratios, and insulin sensitivity had gone haywire, and
I finally peeked at about 340 (18.8) 4 hours later. I was taking Humalog
by syringe at this stage to bring it down, and needed far more than I
would normally need to bring it down. I avoided crashing though, and the
evening performance went fine.

Moral: the longer I don't treat a hypo, the worse the bg mess is

I'm sure YMMV, but my bg really goes high some hours after a hypo if I
haven't treated it promptly with glucose. Sometimes I only spot these
things looking back over my records. If I've got an unexplained
afternoon high, it's probably because I had a long mild nighttime hypo.
To counter this, if my bg is low first thing in the morning, I may
increase my basal by 50% to 100% for the next twelve hours, and it stops
the bg rocketting later.

On the adrenaline/epinephrine front, when I'm singing solo, the
adrenaline rush always sends my bg up, which really screws up the action
of my vocal muscles, so I increase the basal to couter this.

I've also just experienced my first bad nighttime hypo since starting on
the pump 6 months ago. The weather keeps changing here: it's now cold
and wet, while it was scorching hot last week. My big dawn basal raise
that started the week before last suddenly dissappered with the change
in weather, leaving me with a massive hypo at 8am... hmmm. All change.

mailto:email @ redacted

Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted